Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 7, 2018Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 7, 2018, 2:45 PM EDT for Lexington County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:45 PM EDT (18:45 UTC)
Expired
Aug 7, 2018, 3:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 7 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS82 KCAE 071845
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
245 PM EDT TUE AUG 7 2018
 
SCZ027-028-071930-
Lexington SC-Richland SC-
245 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 330 PM EDT....

At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oak Grove, moving east at 10 mph.

  HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground 
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately. Localized, minor 
           flooding of low lying and poor drainage areas is also 
           possible.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, St. Andrews, South Congaree, Pine Ridge, Arcadia
Lakes, Five Points, Woodfield and Seven Oaks.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 1 and 3.
 Interstate 20 in South Carolina between mile markers 50 and 62.
 Interstate 26 between mile markers 108 and 120.
 Interstate 77 between mile markers 0 and 15.

LAT...LON 3385 8097 3386 8100 3388 8100 3388 8102
      3387 8104 3384 8104 3388 8129 3396 8134
      3402 8118 3406 8090
TIME...MOT...LOC 1844Z 276DEG 8KT 3396 8116 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:06 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 12:06 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1206 PM EDT Tue Aug 7 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper ridging will continue over the Southeastern CONUS this
afternoon. At the surface morning analysis shows a weak lee
side trough across the Upstate. PW values range from the 1.7
inches across the Upstate to 1.9 across the central/eastern
Midlands/CSRA. Dewpoint values are quite impressive again today
with many areas in the middle 70s. This will push Heat
Index/Apparent Temperature values to around 105 degrees. Models
are a bit mixed on coverage of convection this afternoon. The
GFS/NAM pops are from 15 to 25 percent with only widely
scattered shra/tsra at best. Some of the higher resolution
models show more coverage across the area that begins to develop
during the early afternoon hours and continues into early this
evening. Have stayed in the middle, as today has begun much
slower than yesterday with cu development and convection. Main
threat today will once again be locally heavy rainfall and the
possibility of an isolated strong wind event. Expect afternoon
temperatures to max out in the lower/middle 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Center of the upper ridge remains off to the south of the cwa
through the period, with upper flow around the high keeping a
western wind pattern. Lingering rainfall this evening should
once again be dissipated by Midnight. Then for Wednesday,
redevelopment of scattered afternoon and evening showers and
storms along a weak lee side trough. Storms will be aided by
weak short wave energy moving around the northern portions of
the ridge. High temperatures will climb into the lower to mid
90s on Wednesday, with heat index values between 100 and 105.
Overnight lows in the lower to mid 70s expected.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Energy moving through the main upper trough north of the area
will mainly remain north of the area as it moves through the
Mid-Atlantic and New England states Thursday. Further west
across the lower Mississippi River region, digging energy on the
backside of the trough will begin pushing east by Friday, then
move through the cwa Friday afternoon and night. Behind that
piece of energy, a deeper trough will then settle in across the
eastern US into the weekend. Precipitation chances will
increase over the weekend as a result, but the bulk of
convection is expected to remain diurnally driven. High
temperatures should be near or even slightly below normal
through the long term period given the increased rain chances
and potential for cloud cover.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR conditions have returned to all TAF sites after some morning
fog/low ceilings at both OGB/AGS. Isolated/Widely scattered
shra/tsra are expected to develop this afternoon but timing and
coverage are too uncertain to include in the terminal forecast
at this time. Light winds will become more south/southwest
around 6 kts this afternoon. For tonight, a 15 to 20 knot low
level jet may help limit development of fog.

EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
320 AM EDT Tue Aug 7 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
320 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT TUE AUG 7 2018

SCZ027-028-071930-
Lexington SC-Richland SC-
245 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 330 PM EDT....

At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oak Grove, moving east at 10 mph.

  HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, St. Andrews, South Congaree, Pine Ridge, Arcadia
Lakes, Five Points, Woodfield and Seven Oaks.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 1 and 3.
 Interstate 20 in South Carolina between mile markers 50 and 62.
 Interstate 26 between mile markers 108 and 120.
 Interstate 77 between mile markers 0 and 15.

LAT...LON 3385 8097 3386 8100 3388 8100 3388 8102
      3387 8104 3384 8104 3388 8129 3396 8134
      3402 8118 3406 8090
TIME...MOT...LOC 1844Z 276DEG 8KT 3396 8116

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:18 PM EDTSpecial Weather StatementCAEEdgefield, Saluda42 min
Aug 7, 3:31 PM EDTSpecial Weather StatementCAEChesterfield59 min
Aug 7, 3:47 PM EDTSevere Thunderstorm WarningCAEAiken43 min
Aug 7, 3:52 PM EDTSpecial Weather StatementCAERichland38 min
Aug 7, 3:56 PM EDTSpecial Weather StatementCAELexington49 min
Aug 7, 4:06 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield114 min
Aug 7, 4:32 PM EDTAreal Flood AdvisoryCAELexington58 min
Aug 7, 4:40 PM EDTSpecial Weather StatementCAECalhoun50 min
Aug 7, 5:51 PM EDTSpecial Weather StatementCAEColumbia, McDuffie24 min
Aug 7, 7:05 PM EDTSpecial Weather StatementCAEBurke55 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.